Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 321, NWS Midland/Odessa, TX

August 26, 2004Crane County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 26, 2004, 5:01 PM CDT for Crane County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2004, 5:01 PM CDT (22:01 UTC)
Expired
Aug 26, 2004, 5:45 PM CDT
In force
44 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Crane County, TX

The radar

The Midland/Odessa radar (KMAF), 65 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.0 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 317 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
317 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
1854 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 262201
SVRMAF
TXC103-262245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
500 PM CDT THU AUG 26 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CRANE COUNTY IN WEST TEXAS
  THIS INCLUDES THE CITY OF CRANE

* UNTIL 545 PM CDT

* AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 7 MILES
  SOUTHWEST OF CRANE...MOVING NORTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CRANE...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3146 10256 3128 10250 3127 10230 3152 10230

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 1:15 PM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, Aug 26, 1:15 PM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
115 PM CDT THU AUG 26 2004

.SHORT TERM...
WATER VAPOR LOOP SHOWS A BROAD AREA OF MID-LEVEL SUBSIDENCE/WARMING
STRETCHED ACROSS MUCH OF THE SOUTHERN U.S. PLAINS. 500MB UPPER AIR
ANALYSIS WITHIN THIS REGION INDICATES TEMPERATURES NEAR -4C WITH
700MB TEMPERATURES IN THE 10-12C RANGE. ACROSS OUR AREA...THE 26/12Z
KMAF SOUNDING ALSO SHOWS THE MENTIONED WARMING IN THE MID-LEVELS...
NAMELY THE 600-550MB LAYER WHERE TEMPERATURES HAVE WARMED SOME 5C
FROM THE 25/12Z SOUNDING. MID-LEVEL TEMPERATURES ACROSS THE NORTHERN
2/3 OF THE CWA WILL WARM A COUPLE OF DEGREES C BY LATE AFTERNOON AND
THIS WILL KEEP A LID ON THUNDERSTORM DEVELOPMENT IN THIS AREA.
MID-LEVEL TEMPERATURES AS INDICATED BY RAOBS AND MODEL DATA OVER THE
SOUTHERN 1/3 OF THE CWA ARE SLIGHTLY COOLER AND HENCE CIN WILL BE
LOWER ACROSS THIS REGION. ONLY MINOR CHANGES ARE NEEDED TO THE POP
GRID...MAINLY TO RAISE POP VALUES SLIGHTLY OVER THE DAVIS
MOUNTAINS/BIG BEND REGION AND INTO SOUTHERN TERRELL COUNTY.
OTHERWISE... TEMPERATURES WERE LOWERED SLIGHTLY OVER SOUTHEAST NEW
MEXICO BASED ON THIS MORNING/S READINGS AND ANTICIPATED LOWER DEW
POINTS OVERNIGHT. VERY MINOR CHANGES MADE TO THE DEW POINTS AND
WINDS.

.LONG TERM...
WLYS CONTINUE TO DOMINATE FLOW ACRS SWRN U.S. WITH BROAD MID/UPPER
LEVEL TROF W OF MS RIVER. 12Z MODELS RUNS HAVE SPEED UP INCOMING MID
LEVEL TROF/FRONT. TROF IS STRONG WITH RESPECT TO THERMAL
CONSIDERATIONS WITH WELL DEFINED COLD FRONT INTO 7H-5H LAYER. ASSOCD
SFC COLD FRONT WILL MOVE INTO S PLAINS FRI WITH BACKING LOW LEVEL
FLOW ACRS PB. AS SUCH DRIER AIR THAT HAS BEEN MIXING E DURING LAST
FEWS DAYS WILL BE INHIBITED. ETA/GFS INDICATE BEST LOW LEVEL
CONVERGENCE ACRS CENTRAL PB EWD. ATTP INCLINED TO ADD POPS ONLY IN
THE E AS COMBINATION OF 7H TEMPS 13-14C AND DRIER AIR FURTHER W
EXPECTED TO SUPPRESS INITIATION. CURRENT SWODY2 HAS PARTS OF PB
OUTLOOKED FOR SVR. BEST 0-6KM BULK SHEAR 25KTS PROGGED TO ACRS THE NW
WHERE DRIER AIR IS EXPECTED. CAPE FCST OVER 2000 J/KG PROGGED IN THE
E SO ISOLD STRONG/MARGINAL SVR POSSIBLE THERE. COLD FRONT WILL MOVE
INTO PB SAT AM AS MID LEVELS COOL WITH INCOMING TROF. MET GUIDANCE
FOR GDP SUGGEST HIGH WINDS THRU THE PASS SAT AM. LOW LEVEL MSTR WILL
REMAIN IN PLACE BEHIND TROF AND FRONT. 85H FRONT IS IMPRESSIVE
STRETCHING LOWER TRANS PECOS SAT PM. SHRTWV ENERGY IN WEAKLY
DIFFLUENT UPPER LEVEL FLOW AND LIFT NOTED IN MODEL +VVEL SUGGEST CHC
POPS LATE FRI NIGHT INTO SAT NIGHT. WILL INCREASE SCT POPS TO INCLUDE
MOST AREAS N OF PECOS RIVER FRI NIGHT/SAT AM AND SHIFT HIER POPS S
INTO THE AFTERNOON WITH FRONT AND INSTABILITY AXIS. SUN EXPECTED TO
BE A DOWN DAY IN REGARD TO POPS WITH SFC HIGH PRESSURE IN PLACE ACRS
PB. ALTHOUGH RETURN SE FLOW INTO MTNS WARRANTS 10-20% POPS. PASSAGE
OF COLD FRONT/CLOUDS/AREAS OF PRECIP WILL RESULT IN NOTICEABLY COOLER
WEEKEND. GFS SUGGEST WLY FLOW TO REMAIN ACTIVE WITH SHRTWV TROF TIMED
TO MOVE ACRS CWFA MON PM. COOL MID LEVELS AND UPSLOPE FLOW ACRS WRN
AREAS FAVORS MTNS WITH HIER POPS. DISAGREEMENT IN EVOLUTION OF MID
LEVEL PATTERN AMONGST LONG RANGE MODELS ARGUES FOR LITTLE CHANGES
FARTHER INTO EXTENDED ATTP.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             74  98  69  83 /  10  20  30  30
CARLSBAD NM               63 100  68  82 /   0   0  30  30
DRYDEN TX                 73  96  73  83 /  20  20  20  40
FORT STOCKTON TX          73  98  73  85 /  10  10  20  40
GUADALUPE PASS TX         66  94  71  79 /   0   0  10  20
HOBBS NM                  64 100  68  83 /   0   0  30  30
MARFA TX                  60  90  63  78 /  20  10  10  20
MIDLAND INTL AIRPORT TX   73  99  69  84 /  10   0  30  30
ODESSA TX                 71  99  69  84 /  10   0  30  30
WINK TX                   73 105  71  89 /  10   0  30  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&
Hazardous weather outlook, Aug 26, 3:00 PM CDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT THU AUG 26 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-270900-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
300 PM CDT (200 PM MDT) THU AUG 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

WIDELY SCATTERED NON-SEVERE THUNDERSTORMS SOUTH OF A VAN HORN TO
PECOS TO GARDEN CITY LINE WILL PRODUCE OCCASIONAL DEADLY LIGHTNING
STRIKES THIS EVENING. A FEW STORMS MAY APPROACH SEVERE LIMITS
PRODUCING BRIEF WIND GUSTS TO 55 MPH...HAIL AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONG COLD FRONT WILL MOVE SOUTH THROUGH WEST TEXAS AND SOUTHEAST
NEW MEXICO ON SATURDAY. A FEW STRONG TO POSSIBLY SEVERE THUNDERSTORMS
WILL BE POSSIBLE...MAINLY ACROSS THE WESTERN LOW ROLLING PLAINS AND
PERMIAN BASIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

06

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.